Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Grand Rapids, MI

August 17, 2004Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 17, 2004, 9:00 PM EDT for Calhoun County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2004, 9:00 PM EDT (01:00 UTC)
Expired
Aug 17, 2004, 9:45 PM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 98 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 9:19 PM EDTTSTM WND DMG5 N Tekonsha, MI8 MILE AND D AVENUE. TREE DOWN ACROSS ROAD AND NUMEROUS POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 180100
SVRGRR
MIC025-180145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
859 PM EDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 945 PM EDT

* AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER HOMER...OR ABOUT
  8 MILES SOUTH OF MARSHALL...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOMER AND ALBION AROUND 905 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4219 8499 4224 8499 4224 8473 4215 8473
      4214 8472 4208 8472 4208 8500 4218 8500

$$

LAURENS 93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM EDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 17, 3:22 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT TUE AUG 17 2004

.SHORT TERM...
FORECAST CONCERNS AGAIN COME DOWN TO ASCERTAINING CHANCES FOR
CONVECTION. FIRST CHANCE FOR RAIN COMES THIS EVENING AS A WEAK
TROUGH AND ASSOCIATED UPPER WAVE MOVE INTO THE AREA. SECOND MORE
SIGNIFICANT CHANCE WILL OCCUR WEDNESDAY NIGHT AS A STRONG COLD FRONT
SWEEPS THROUGH THE AREA. FINALLY THE FRONT TRIES TO COME BACK NORTH
ON FRIDAY WITH ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. THE
GFS AND THE ETA ARE SIMILAR FOR MUCH OF THE FORECAST PERIOD...BUT
DIFFER OUT TOWARD FRIDAY. WILL USE THE ETA...AS THE GFS LOOKS LIKE
IT MAY HAVE SOME CONVECTIVE FEEDBACK (A LITTLE TOO STRONG AND TOO
FAR NORTH WITH THE LOW) REGARDING THE FRIDAY SYSTEM.

TONIGHT...WILL MAINTAIN CHANCE POPS THROUGH THE EVENING AS AN
UPSTREAM SHORTWAVE SWINGS THROUGH THE FORECAST AREA. THE SURFACE
REFLECTION (TROUGH) OF THE UPPER SHORTWAVE CAN BE SEE EXTENDING FROM
NEAR THE DOOR PENINSULA OF WI...SOUTHWEST INTO IOWA. FEEL THE BETTER
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE IN THE SOUTH CLOSER TO
THE BETTER RETURN OF LOW LEVEL MOISTURE. WILL CARRY 50 POPS IN THE
SOUTH AND 30 POPS IN THE NORTH. WITH THE LOSS OF DAYTIME
HEATING...NOT EXPECTING MUCH OVERNIGHT. FOG WILL LIKELY DEVELOP
OVERNIGHT IN THE WAKE OF SCATTERED RAIN THIS EVENING. IF THE SKIES
CAN CLEAR OUT ENOUGH...THE FOG MAY BECOME DENSE.

ON WEDNESDAY...THE FORECAST AREA WILL BE IN BETWEEN SYSTEMS. THE
MORNING WILL LIKELY BE DRY AS THE UPSTREAM STRONG COLD FRONT WILL
STILL BE OVER NORTHERN AND CENTRAL WI. THE FRONT IS FORECAST TO
EXTEND FROM NORTHERN LOWER MICHIGAN SOUTHWEST ACROSS CENTRAL LAKE
MICHIGAN AT 00Z. WILL THEREFORE MAINTAIN A CHANCE FOR SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AHEAD OF THE FRONT.

WEDNESDAY NIGHT LOOKS TO BE THE BEST CHANCE FOR RAIN IN THE SHORT
TERM. THE FRONT IS FORECAST BY BOTH THE GFS AND THE ETA TO SWEEP
THROUGH THE FORECAST AREA. LI/S WILL LIKELY BE AROUND -5 C IN THE
EVENING...WITH CAPE VALUES APPROACHING 2000 J/KG. GOOD SPEED AND
DIRECTIONAL SHEAR WILL BE IN PLACE WITH A 35KT SOUTHWESTERLY LLJ AND
A 60 KT WESTERLY JET. GIVEN THE STRENGTH OF THE COLD FRONT ENVISION
THE FRONT BECOMING A FOCUS FOR A LINE OF STORMS THAT WILL SWEEP
SOUTHEAST THROUGH THE FORECAST AREA. WIND WILL BE THE MAIN
THREAT FROM BOWING SEGMENTS WITHIN THE LINE. SPC HAS PLACED THE
ENTIRE AREA IN A SLIGHT RISK WITH WORDING SUGGESTING A POSSIBLE
UPGRADE IF ENOUGH INSTABILITY CAN DEVELOP.

THURSDAY WILL MAINTAIN A SMALL CHANCE FOR SOME LINGERING SHOWERS AND
THUNDERSTORMS IN THE SOUTH BEFORE THE BOUNDARY PRESSES FAR ENOUGH
SOUTH TO END THE THREAT. THURSDAY NIGHT SHOULD BE DRY WITH HIGH
PRESSURE LOCATED ACROSS THE REGION AT THE SURFACE.

FRIDAY IS THE TIME FRAME WHERE THE MODELS DIFFER IN OPINION. THE GFS
SPINS UP A STRONGER LOW WHICH SEEMS TO BE AN OUTLIER COMPARED TO THE
OTHER MODELS. WILL HOWEVER MAINTAIN CHANCE POPS ON FRIDAY AS THE
BOUNDARY WILL BE CLOSE ENOUGH NO MATTER WHICH MODEL IS YOUR MODEL OF
CHOICE. BEST CHANCES WILL BE IN THE SOUTH.

GUIDANCE TEMPS LOOK TO BE IN THE BALLPARK.

.LONG TERM...
THE MEDIUM RANGE MODELS ARE COMING INTO AGREEMENT WITH THE FORMATION
OF A LOW ON THE FRONTAL BOUNDARY THAT WILL BE JUST SOUTH OF THE CWA
AT THE START OF THE EXTENDED PERIOD. THIS WILL WILL MOVE EAST OF THE
CWA FRIDAY NIGHT AND DRAG COLDER AIR INTO THE CWA BY SATURDAY. WILL
KEEP CHC POPS GOING THROUGH FRIDAY NIGHT AND THEN DRY SATURDAY
THROUGH MONDAY NIGHT AS CANADIAN HIGH PRESSURE BUILDS SOUTHEAST INTO
LOWER MICHIGAN. THE DGEX AND GFS DIVERGE ON THEIR SOLUTIONS MONDAY
NIGHT. THE GFS SHOW A COUPLE OF SHORT WAVES MOVING INTO THE UPPER
MIDWEST MONDAY AND THEY DEVELOP A LOW IN NEBRASKA THAT MOVES
NORTHEAST INTO THE UP MONDAY EVENING. THE DGEX ON THE OTHER HAND IS
A LITTLE SLOWER AND MORE MUTED WITH THE SYSTEM BOTH ALOFT AND AT THE
SFC. THE DGEX DOES DEVELOP A LOW BUT MOVES IT INTO WESTERN ONTARIO
RATHER THAN THE UP. AS A RESULT, THE TRAILING COLD FRONT IS SLOWER
TO ARRIVE IN SW LWR MI TUESDAY. I LIKE THAT SOLUTION BETTER BECAUSE
IT SEEMS THE GFS IS RELYING ON TWO SHORT WAVES TO PHASE TO PRODUCE
THE STRONGER SFC LOW AND THAT SEEMS LESS PLAUSIBLE THAN A STRONGER
SOLUTION GIVEN THAT THE UPPER JET ALSO REMAINS FARTHER WEST OVER
NORTH DAKOTA. THEREFORE WELL FOLLOW THE DGEX SOLUTION AND KEEP MOST
OF THE CWA DRY MONDAY NIGHT. WELL HAVE CHC POPS ON TUESDAY TO
ACCOUNT FOR THE COLD FRONT MOVING THROUGH DURING THE DAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

DUKE 93
Hazardous weather outlook, Aug 17, 1:41 PM EDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
141 PM EDT TUE AUG 17 2004

LMZ845>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI-
GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI-
KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI-
NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI-
141 PM EDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE SOUTHWEST QUARTER OF
LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. THE BEST CHANCES WILL
EXIST FOR COMMUNITIES ALONG AND SOUTH OF INTERSTATE 96 LIKE SOUTH
HAVEN...KALAMAZOO AND JACKSON. THE TIME FRAME WITH THE BEST CHANCES
WILL BE BETWEEN 700 PM AND 200 AM. ANY STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 30 MPH...LOCALLY HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING STRIKES. A FEW STORMS MAY APPROACH SEVERE LEVELS
THIS EVENING WITH WIND GUSTS OVER 50 MPH AND HAIL TO AROUND THREE
QUARTERS OF AN INCH. THUNDERSTORM MOVEMENT WILL BE TO THE EAST
AROUND 20 MPH.

AREAS OF DENSE FOG WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE EXPECTED ON WEDNESDAY NIGHT AS A
SECOND...STRONGER...COLD FRONT MOVES SOUTH. SOME OF THESE STORMS
MAY BE SEVERE. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY
AFTERNOON AND EVENING AS THE FRONT MOVES BACK NORTH BRIEFLY AS A
WARM FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...
WITH A BETTER CHANCE WEDNESDAY NIGHT.

MEADE DUKE

In the hours before

Local storm report, Aug 17, 8:04 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
804 PM EDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             2 SW RICHLAND           42.36N 85.48W
08/17/2004  1.00 INCH        KALAMAZOO          MI   BROADCAST MEDIA

            GULL ROAD

&&

GEO
Local storm report, Aug 17, 8:25 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
825 PM EDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             3 E COOPER              42.38N 85.55W
08/17/2004  1.75 INCH        KALAMAZOO          MI   BROADCAST MEDIA

            NEAR D AVE AND RIVERVIEW

0755 PM     HAIL             AUGUSTA                 42.34N 85.35W
08/17/2004  1.00 INCH        KALAMAZOO          MI   BROADCAST MEDIA

&&

GEO

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.